QT prolongation is a condition in which the QT interval on an electrocardiogram (ECG) is longer than normal. The QT interval represents the time it takes for the heart to electrically reset after each heartbeat. If the QT interval is prolonged, it can lead to a dangerous irregular heart rhythm known as torsades de pointes, which can cause fainting or sudden cardiac death.
QT prolongation can be caused by a variety of factors, including certain medications (such as some antibiotics, antipsychotics, and antidepressants), electrolyte imbalances, and certain medical conditions (such as congenital long QT syndrome, heart failure, or liver disease). In some cases, QT prolongation may be asymptomatic, but in other cases, it can cause palpitations, dizziness, fainting, or sudden cardiac arrest.
Treatment of QT prolongation depends on the underlying cause and severity of the condition. In some cases, discontinuing or changing medications that are known to cause QT prolongation may be recommended. Correction of electrolyte imbalances, such as low potassium or magnesium levels, may also be necessary. In more severe cases, medications or devices to manage the heart rhythm may be necessary.
If you are taking medications known to cause QT prolongation, it is important to speak with your healthcare provider about your risk for the condition and any monitoring or precautions that may be necessary. If you experience symptoms of QT prolongation, such as palpitations, dizziness, or fainting, it is important to seek medical attention right away.